Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 12, NWS Quad Cities, IA

May 9, 1996Mercer County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 9, 1996, 8:06 PM CDT for Mercer County, Illinois. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 8:06 PM CDT (01:06 UTC)
Expired
May 9, 1996, 9:15 PM CDT
In force
69 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:41 PM CDTTornado F0Alexis, IL
May 9, 9:08 PM CDTHail 1.75Alexis, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-495 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 100105 RRA
TORMLI
ILC131-100215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...MERCER COUNTY
 
AT 805 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO BETWEEN NEW
BOSTON AND KEITHSBURG...MOVING TO THE EAST AT <25 MILES AN HOUR. THIS
STORM WILL REACH ALEDO BY 820 PM...ALEXIS BY 830 PM.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 9, 7:26 PM CDT, 40 minutes earlier.

Area forecast discussion, May 9, 7:26 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT THU MAY 9 1996

NO TIME FOR DISCUSSION DUE TO SEVERE WEATHER IN PROGRESS.

CID 057/++  DBQ 054/++  MLI 062/++  BRL 063/++
@
PIERCE

In the hours before

Special weather statement, May 9, 2:48 PM CDT, 5 hours 18 minutes before
IAZ087>089-098-099-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU MAY 9 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO
EXPIRE AT 300 PM CDT...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST IOWA WILL BE ALLOWED TO
EXPIRE AT 300 PM. THIS INCLUDES THE COUNTIES OF JEFFERSON... HENRY...
DES MOINES... VAN BUREN AND LEE.

HENDRICKS
Special weather statement, May 9, 4:00 PM CDT, 4 hours 6 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-101200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT THU MAY 9 1996

...SEVERAL WATCHES IN EFFECT FOR TONIGHT AND THIS EVENING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR MOST OF
NORTHERN ILLINOIS.

COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE...

JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY
...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN...MC DONOUGH...AND
HANCOCK.

SOME CITIES IN THE WATCH ARE FREEPORT...ILLINOIS QUAD CITIES...
GENESO...MONMOUTH...MACOMB.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR AREAS ALONG AND
SOUTH OF I80.

IOWA COUNTIES IN THE FLASH FLOOD WATCH ARE...

IOWA...JOHNSON...CEDAR...SCOTT...MUSCATINE...KEOKUK...WASHINGTON
...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE.

ILLINOIS COUNTIES IN THE FLASH FLOOD WATCH ARE...

ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON...WARREN
...HANCOCK...AND MC DONOUGH.

SOME CITIES IN THE FLASH FLOOD WATCH ARE IOWA CITY...QUAD CITIES...
FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...OQUAKA...AND PBRINCETON.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

PIERCE
Special weather statement, May 9, 6:52 PM CDT, 1 hour 14 minutes before
IAZ040-051-052-063>068-076>078-087>089-098-099-ILZ009-015-016-
024-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT THU MAY 9 1996

...TORNADO WATCH IN EFFECT FOR PARTS OF IOWA...

A TORNADO WATCH IS IN EFFECT UNTIL 200 AM FOR A LARGE PART OF
SOUTHERN IOWA.

COUNTIES IN SOUTHEAST IOWA INCLUDED IN THIS TORNADO WATCH ARE...

KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND
VAN BUREN.

nSOME CITIES IN THE WATCH ARE BURLINGTON...FAIRFIELD...AND WASHINGTON.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.

PIERCE
Special weather statement, May 9, 7:25 PM CDT, 41 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT THU MAY 9 1996

...MANY WATCHES IN EFFECT...

A TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN IOWA UNTIL 200 AM.

THIS WATCH INCLUDES THE FOLLOWING IOWA COUNTIES...KEOKUK...
WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...AND VAN BUREN.

THE FOLLOWING CITIES ARE IN THE TORNADO WATCH...

BURLINGTON...FAIRFIELD...WASHINGTON

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 200 AM FOR PARTS
OF EAST CENTRAL IOWA...AND MUCH OF NORTHERN AND CENTRAL ILLINOIS.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN IOWA...CEDAR...CLINTON...SCOTT...MUSCATINE

IN ILLINOIS...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...
MERCER...HENDERSON...WARREN...AND MC DONOUGH.

THE FOLLOWING CITIES ARE IN THE SEVERE THUNDERSTORM WATCH...

QUAD CITIES...PRINCETON...CLINTON...MONMOUTH...MACOMB.

ADDITIONALLY A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS ALONG
AND SOUTH OF I80 TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON TH8IS DANGEROUS WEATHER SITUATION.

PIERCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:47 PM CDTTornado WarningDVNWarren58 min
May 9, 11:38 PM CDTFlash Flood WarningDVNMercer, Rock Island8 hr
May 10, 2:36 AM CDTSevere Thunderstorm WarningDVNWhiteside54 min
May 10, 2:41 AM CDTTornado WarningDVNWhiteside49 min
May 10, 3:00 AM CDTTornado WarningDVNCarroll45 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.